Minnesota, 2019Flooding in Minnesota, April 15 to 21, 2019
April 15 to 21, 2019 · NWS FSD · 8 events in 4 counties and zones
With liquid equivalent precipitation of 1 to 3 inches over much of southeast South Dakota during the first two weeks of April, many rivers and creeks experienced a rise back into flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $560,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With liquid equivalent precipitation of 1 to 3 inches over much of southeast South Dakota during the first two weeks of April, many rivers and creeks experienced a rise back into flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 2:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 15, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
304 PM CDT Mon Apr 15 2019
.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM CDT Mon Apr 15 2019
A surface warm front continues to surge north this afternoon,
pushing temperatures well into the 60s and even 70s in snow free
areas of the Tri-State region this afternoon. To the northwest,
temperatures have struggled to reach the mid 40s thanks in part to
light winds over the deep snow pack.
Tonight: Mid-level frontogenesis will move through the area later
this evening and overnight. Forcing isn't overly strong, and we'll
be contending with a dry layer below 800 mb, but we should begin to
see showers develop by mid-late evening. Instability isn't all that
great once again, but will continue with very low probability of
thunder. This activity will peak early Tuesday morning, and slide
east of the area by daybreak Tuesday. Otherwise, we'll watch for
some fog potential over the snow pack overnight.
Tuesday: High pressures slides east across the Northern Plains and
into the Western Great Lakes on Tuesday. We should see partly
cloudy skies again, as cirrus returns from the southwest. Breezy
easterly winds should help mix down warm low-level temperatures,
with highs again peaking well into the 60s in many areas, with
potential for 50s over snow cover.
.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM CDT Mon Apr 15 2019
Tuesday Night-Wednesday: Confidence again high in an unsettled
period of weather from Tuesday night through Wednesday afternoon. As
upper energy moves out of the southwestern US Tuesday, we'll begin
to see return flow and warm advection aloft develop Tuesday
afternoon to our south. Once the LLJ increases and an 850 mb front
pivots northward, we'll begin to see elevated showers and
thunderstorms develop and lift northward into Wednesday morning.
Latest guidance continues to shift surface low pressure and the
unstable surface air further southeast on Wednesday, leaving the CWA
under more elevated instability during the daytime hours. Scattered
thunderstorms will be possible through the day, with the greatest
potential along and east of I-29. A cold front pushes through
Wednesday afternoon, with stratiform precipitation ending from West
to East by the evening. Amounts on average may approach 0.50-0.75"
especially along the eastern CWA.
Thursday: Cooler temperatures move in on Thursday as upper troughing
swings through the Northern US. Soundings support some diurnal based
activity, with highs in the 50s.
Friday-Saturday: Mid-level heights begin to build early on Friday,
signaling an increase in temperatures for the end of the week and
through the upcoming weekend. Temperatures on Friday will rise into
the 60s. A very warm day is expected on Saturday. Latest guidance
continues to signal potential for 70s across a large portion of the
region.
Sunday: Models consistent with a cold front sweeping through the
area on Sunday. This front will bring a chance for precipitation
(mostly in the post-frontal airmass), along with cooler
temperatures to start next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1206 PM CDT Mon Apr 15 2019
VFR conditions will continue through the next 24 hours. Light
showers may begin to impact the area later this evening and
overnight, however coverage uncertainty limits any prevailing
mention in tafs. At this point ceilings will lower under 10K ft
into Tuesday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Apr 15, 2:43 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 PM CDT Mon Apr 15 2019
MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-162045-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-
343 PM CDT Mon Apr 15 2019
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and a few thunderstorms are expected Tuesday night into
Wednesday. Severe weather is not anticipated. However, any
rainfall along with snowmelt during the early part of the week
will lead to additional rises on area rivers and streams.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
162045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
343 PM CDT Mon Apr 15 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms are possible tonight, mainly south of Highway 18
in northwest Iowa. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms are expected Tuesday night and
Wednesday. Severe storms are not anticipated at this time.
However, locally heavy rainfall is possible, which could lead to
additional rises on area rivers and streams.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Pipestone
- When
- April 15, 4:00 PM CST to April 18, 6:00 PM CST
- Where
- Pipestone County, 2.1 mi WSW of Cazenovia to 1.21 mi ESE of Airlie
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -96.420
Runoff following the major winter storm in mid-April produced considerable flooding of agricultural land. The North Branch of Pipestone Creek near Pipestone (gage site PSNM5) crested at 0.73 feet above flood stage on April 17.
Flood, Pipestone
- When
- April 15, 5:00 PM CST to April 17, 2:00 AM CST
- Where
- Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.020, -96.400
Runoff following the major winter storm in mid-April produced considerable flooding of agricultural land. Pipestone Creek at Pipestone (gage site PIPM5) crested at 0.64 feet above flood stage on April 15.
Flood, Pipestone
- When
- April 16, 5:00 AM CST to 10:00 AM CST
- Where
- Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.010, -96.420
Runoff following the major winter storm in mid-April produced brief flooding of agricultural land. Pipestone Creek below Pipestone (gage site PSTM5) crested at 0.10 feet above flood stage on April 16.
Flood, Pipestone
- When
- April 16, 12:00 PM CST to April 18, 7:00 AM CST
- Where
- Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.910, -96.200
Runoff following the major winter storm in mid-April produced brief flooding of agricultural land. The Rock River near Hardwick (gage site HRDM5) crested at 0.54 feet above flood stage on April 16.
Flood, Rock
- When
- April 16, 12:00 PM CST to April 18, 7:00 AM CST
- Where
- Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -96.170
Runoff following the major winter storm in mid-April produced brief flooding of agricultural land. The Rock River near Hardwick (gage site HRDM5) crested at 0.54 feet above flood stage on April 16.
Flood, Lincoln
- When
- April 16, 5:00 PM CST to April 21, 1:00 PM CST
- Where
- Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.350, -96.140
Runoff following the major winter storm in mid-April produced considerable flooding of agricultural land. The Redwood River at Russell (gage site RUSM5) crested at 1.80 feet above flood stage on April 18.
Flood, Lyon
- When
- April 16, 5:00 PM CST to April 21, 1:00 PM CST
- Where
- Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
- Cause
- Heavy Rain
- Property damage
- $560,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.400, -96.080
Runoff following the major winter storm in mid-April produced considerable flooding of agricultural land. The Redwood River at Russell (gage site RUSM5) crested at 1.80 feet above flood stage on April 18.
Flood, Lyon
- When
- April 17, 4:00 PM CST to April 20, 3:00 AM CST
- Where
- Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.360, -95.850
Runoff following the major winter storm in mid-April produced brief flooding of agricultural land. The Redwood River near Marshall (gage site MSHM5) crested at 0.77 feet above flood stage on April 18.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Virginia, April 15, 20191 death · $157,000 · EF0 · 49 events
- Tornadoes and Damaging Winds in Delaware, April 15, 20191 injured · EF2 · 8 events
- Flash Flooding in Vermont, April 15, 2019$1.6 million · 3 events
- Tornado in Pennsylvania, April 15, 2019$500,000 · EF1 · 1 event
- Tornado in Pennsylvania, April 15, 2019EF2 · 1 event
- Flooding and Damaging Winds in Massachusetts, April 15, 2019$44,000 · 55 kt wind · 23 events
- Flooding in Vermont, April 15, 2019$101,000 · 2 events
- Flooding in Minnesota, April 15 to 22, 2019$100,000 · 2 events
- Strong Wind in New York, April 15, 2019$60,000 · 3 events
- Damaging Winds in New York, April 15, 2019$43,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 201960 kt wind · 31 events
- Damaging Winds in New Jersey, April 15, 201960 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833048, 833049, 833050, 833052, 833053, 833054, 833055, 833056.